What you need to know about COVID-19 vaccines and myocarditis in teens
This rare side-effect from the two RNA vaccines being rolled out might be concerning but the benefits of vaccination far outweigh the risks.
- 28 June 2021
- 2 min read
- by Priya Joi
While some countries are still struggling to vaccinate adults and older people, countries that are now vaccinating adolescents and young adults, like the United States, have seen an unexpected, though very rare, side-effect: heart inflammation.
Although the side-effects – myocarditis, an inflammation of the heart muscle, and pericarditis, inflammation of the tissue surrounding the heart – sound worrying, most cases have been mild with symptoms such as chest pain or changes in heart rhythm and don’t last long. It appears to be more common among males, but so far, it is unclear what causes the side-effect, and why there is a gender bias.
Researchers at the US the Centers for Disease Control and Prevention (CDC) emphasise that such side-effects are extremely rare. Moreover, the benefits of being protected against COVID-19 far outweigh the risks.
Have you read?
The CDC researchers estimated there might be a maximum of 70 cases of myocarditis out of a million second doses given to boys ages 12 to 17, but that the vaccine would prevent 5,700 infections, 215 hospitalisations and two deaths.
It’s key to note that COVID-19 itself can cause heart problems in young people, and a small proportion who recover from the disease can be left with inflammation of the heart.
Dr James de Lemos, a cardiologist at the University of Texas Southwestern Medical Center in Dallas, who reported one of the first cases at the start of the year, said in the New York Times “It’s going to be manifold more common to get heart muscle inflammation from getting COVID than you would from getting a vaccine, even in young men.”